Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 175, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 17, 2015, 7:24 PM CDT for Appanoose County, Davis County, Iowa. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2015, 7:24 PM CDT (00:24 UTC)
- Expired
- Sep 17, 2015, 8:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Davis County, IA
The radar
The Des Moines radar (KDMX), 151 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 7:26 PM CDT | HAIL 0.88 | 6 Nne Moulton, IA | |
| Sep 17, 7:30 PM CDT | HAIL 1 | 5 Wsw Drakesville, IA | |
| Sep 17, 7:38 PM CDT | HAIL 0.75 | Drakesville, IA | SMALL AMOUNTS OF HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 6:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1343 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 495 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 15.7
The text
As transmitted, in the capitals the NWS used until 2016.
107
WUUS53 KDMX 180024
SVRDMX
IAC007-051-180100-
/O.NEW.KDMX.SV.W.0175.150918T0024Z-150918T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
724 PM CDT THU SEP 17 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
DAVIS COUNTY IN SOUTHEASTERN IOWA...
* UNTIL 800 PM CDT
* AT 724 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF LAKE SUNDOWN...OR 10 MILES WEST OF BLOOMFIELD...MOVING NORTHEAST
AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BLOOMFIELD...MOULTON...PULASKI...DRAKESVILLE...FLORIS...UDELL...
LAKE WAPELLO STATE PARK AND BLOOMFIELD MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4060 9267 4077 9277 4090 9239 4090 9219
4069 9218
TIME...MOT...LOC 0024Z 244DEG 41KT 4074 9261
HAIL...1.25IN
WIND...60MPH
$$
DONAVON3 follow-up statements
739
WWUS53 KDMX 180035
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT THU SEP 17 2015
IAC007-180044-
/O.CAN.KDMX.SV.W.0175.000000T0000Z-150918T0100Z/
APPANOOSE IA-
735 PM CDT THU SEP 17 2015
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL APPANOOSE COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHEASTERN IOWA.
LAT...LON 4082 9264 4090 9239 4090 9219 4069 9218
4061 9264
TIME...MOT...LOC 0034Z 244DEG 41KT 4081 9243
$$
IAC051-180100-
/O.CON.KDMX.SV.W.0175.000000T0000Z-150918T0100Z/
DAVIS IA-
735 PM CDT THU SEP 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR DAVIS COUNTY...
AT 734 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
BLOOMFIELD...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BLOOMFIELD...PULASKI...DRAKESVILLE...FLORIS...LAKE WAPELLO STATE PARK
AND BLOOMFIELD MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4082 9264 4090 9239 4090 9219 4069 9218
4061 9264
TIME...MOT...LOC 0034Z 244DEG 41KT 4081 9243
HAIL...1.25IN
WIND...60MPH
$$
DONAVON458
WWUS53 KDMX 180047
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
747 PM CDT THU SEP 17 2015
IAC051-180100-
/O.CON.KDMX.SV.W.0175.000000T0000Z-150918T0100Z/
DAVIS IA-
747 PM CDT THU SEP 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN DAVIS COUNTY...
AT 747 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF BLOOMFIELD...AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BLOOMFIELD...PULASKI...FLORIS AND BLOOMFIELD MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4090 9239 4090 9219 4071 9218 4066 9245
4088 9246
TIME...MOT...LOC 0047Z 244DEG 41KT 4085 9229
HAIL...1.25IN
WIND...60MPH
$$
DONAVON416
WWUS53 KDMX 180101
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
801 PM CDT THU SEP 17 2015
IAC051-180111-
/O.EXP.KDMX.SV.W.0175.000000T0000Z-150918T0100Z/
DAVIS IA-
801 PM CDT THU SEP 17 2015
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DAVIS COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHEASTERN IOWA.
LAT...LON 4090 9239 4090 9219 4071 9218 4066 9245
4088 9246
TIME...MOT...LOC 0100Z 244DEG 41KT 4085 9229
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:33 PM CDT, 51 minutes earlier.
Area forecast discussion, Sep 17, 6:33 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 633 PM CDT THU SEP 17 2015 .SHORT TERM /TONIGHT/... ISSUED AT 309 PM CDT THU SEP 17 2015 BOUNDARY CURRENTLY LOCATED ACROSS NORTHWESTERN IOWA...GENERALLY FROM NORTH OF ESTHERVILLE TO NORTH OF OMAHA WILL SLIDE SOUTHEAST THROUGHOUT THE PERIOD. CONCERNS WILL BE WITH SEVERE THUNDERSTORM POTENTIAL AND HEAVY RAINFALL. EARLY MORNING CONVECTION RESULTED IN LOW CLOUDS ACROSS MUCH OF THE CWA WHICH MAY HELP TO LIMIT CONVECTIVE INITIATION TONIGHT...THOUGH WITH FORCING NEAR BOUNDARY EXPECT TO SEE THUNDERSTORMS BEGIN TO DEVELOP ACROSS NORTHERN IOWA...ALONG THE NOSE OF A WEAKENING CAP AND SPREAD SOUTHEAST...AS IS NOTED WITH WEAK RETURNS IN CURRENT RADAR TRENDS. MODEL SOUNDINGS ALL WEAKEN CAP THROUGH AFTERNOON AND SPC ANALYSIS NOTES 2000+ J/KG CAPE ACROSS MUCH OF THE CWA. BULK SHEAR IS SOMEWHAT LIMITED...THOUGH IS EXPECTED TO CONTINUE TO GRADUALLY INCREASE AND IS SUFFICIENT ENOUGH TO ALLOW FOR ANY THUNDERSTORMS WHICH DO DEVELOP TO PRESENT PERSIST AND SEVERE POTENTIAL...WITH MAIN CONCERNS HAIL AND HIGH WINDS. SOME UNCERTAINTY IN WESTERN EXTENT OF PRECIPITATION GIVEN CURRENT FRONTAL PLACEMENT. HIGH RES MODELS HAVE BEEN PERFORMING WELL TODAY AND ALL KEEP BEST PRECIPITATION FURTHER EAST. THEREFORE HAVE TRENDED PRECIP DOWN IN NORTHERN AND WESTERN CWA. MODELS ARE ALSO MUCH QUICKER...PUSHING PRECIPITATION SOUTH OF IOWA NEAR 06Z...THOUGH HAVE HELD POPS IN THE SOUTH THROUGH PERIOD WITH BOUNDARY EXPECTED TO STALL SOUTH OF IOWA. THETA-E ADVECTION CONTINUES TO INCREASE ALONG BOUNDARY INTO TONIGHT...WITH EXPANDING PRECIPITATION THREAT AFTER 00Z. IN ADDITION...ANY THUNDERSTORMS WILL BE CAPABLE OF HEAVY RAIN...WITH PWAT VALUES NEAR 1.8 INCHES OR HIGHER. EXPECT THUNDERSTORMS TO BE PROGRESSIVE AS BOUNDARY PUSHES SOUTH WHICH WILL HELP LIMIT FLASH FLOOD THREAT. HOWEVER MAY SEE AN ENHANCED RISK OF FLASH FLOODING WHERE EARLY MORNING CONVECTION PRODUCED 1 TO 2 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS....GENERALLY ALONG THE INTERSTATE 80 CORRIDOR IN WESTERN/CENTRAL PORTIONS OF THE CWA. WILL HOLD OFF ON ISSUING FLASH FLOOD WATCH ATTM WITH UNCERTAINTIES IN WESTERN EXTENT OF PRECIPITATION TONIGHT...THOUGH WILL CONTINUE TO MONITOR. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 309 PM CDT THU SEP 17 2015 CHANCES FOR SHOWERS AND THUNDERSTORMS FRIDAY WITH A STRETCH OF BELOW NORMAL TEMPERATURES THROUGH THE WEEKEND ARE THE HIGHLIGHTS OF THE EXTENDED FORECAST. WIDESPREAD RAIN SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY. FORECAST MODELS ARE IN GOOD AGREEMENT WITH UPPER TROUGH MOVING THROUGH THE NORTHERN PLAINS INTO THE MIDWEST. SURFACE FRONT WILL PUSH SOUTH INTO THE MID-MISSISSIPPI VALLEY WITH THE EXITING WAVE. PRECIPITATION CHANCES LINGER INTO FRIDAY EVENING AND THEN TAPER FROM WEST TO EAST ACROSS IOWA WITH SURFACE HIGH BUILDING OVER THE NORTHERN AND CENTRAL PLAINS. SURFACE WINDS WILL GRADUALLY DECREASE LATE FRIDAY NIGHT INTO SATURDAY MORNING IN RESPONSE TO A WEAKENING PRESSURE GRADIENT. CLOUD COVER AND COLD AIR ADVECTION WILL LIMIT HIGHS TOMORROW TO THE MID AND UPPER 60S BEHIND THE FRONT WITH HIGHS IN THE LOWER 70S AHEAD OF THE ADVANCING COLD FRONT. CONTINUED COLD AIR ADVECTION AND CLEARING SKIES WILL SUPPORT OVERNIGHT LOWS IN THE MID 40S IN NORTH CENTRAL IOWA WITH LINGERING CLOUD COVER HOLDING TEMPERATURES IN THE 50S IN SOUTH CENTRAL IOWA. DRY WEATHER FOR THE WEEKEND WITH SURFACE HIGH BUILDING OVER THE STATE. SKIES WILL CLEAR...LIGHT WINDS WILL PREVAIL AND TEMPERATURES WILL REMAIN BELOW NORMAL WITH UPPER 60S AND LOWER 70S FOR HIGHS AND LOWS RANGING FROM THE MID 40S TO LOWER 50S. A GRADUAL WARMING TREND ANTICIPATED NEXT WEEK. AN UPPER RIDGE IN THE SOUTHWEST WILL BEGIN TO BUILD ACROSS THE SOUTHERN AND CENTRAL PLAINS. SOUTH AND SOUTHWESTERLY FLOW WILL RETURN TO THE PLAINS AND THE MIDWEST. MID TO LATE WEEK PRECIPITATION CHANCES LOOK TO RETURN WITH SHORTWAVE ENERGY TOPPING THE RIDGE AND INTERACTING WITH POTENTIAL SURFACE FRONT. && .AVIATION...18/00Z ISSUED AT 633 PM CDT THU SEP 17 2015 COLD FRONT SINKING ACROSS THE AREA EARLY TONIGHT WILL SPAWN SCT SHRA/TSRA FOR THE NEXT SEVERAL HOURS...HANDLED WITH VCTS IN THE TAFS. PRECIP CHANCES WILL END AS THE BOUNDARY MOVES THROUGH...BUT THERE IS SOME UNCERTAINTY AS TO HOW MUCH STRATUS AND BR MAY DEVELOP EVEN BEHIND THE FRONT LATER TONIGHT...ESPECIALLY ACROSS THE SOUTH AS IT STALLS OUT OVER MISSOURI. HAVE INCLUDED LOW CIGS/VSBYS AT OTM AFTER MIDNIGHT BUT WILL NEED TO WATCH OBSERVATIONAL TRENDS CLOSELY FOR POSSIBLE AMENDMENTS. ON FRIDAY MORE WIDESPREAD SHRA IS EXPECTED...WITH TSRA ACROSS THE SOUTH...AND MVFR OR LOWER CONDITIONS POSSIBLE ESPECIALLY IN THE AFTERNOON. GIVEN UNCERTAINTY AT THIS RANGE...HAVE ONLY INCLUDED BROAD TRENDING GROUPS IN THIS DIRECTION FOR THE 00Z TAFS. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AWB LONG TERM...ANGLE AVIATION...LEE
Hazardous weather outlook, Sep 17, 3:59 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 359 PM CDT THU SEP 17 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-182100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 359 PM CDT THU SEP 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. HEAVY RAINFALL MAY ALSO ACCOMPANY THE STORMS THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED IN SOUTH CENTRAL IOWA WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 9:59 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 46 min |
| Sep 17, 11:12 PM CDT | Special Weather Statement | DMX | Monroe | 33 min |
| Sep 18, 12:29 AM CDT | Special Weather Statement | DMX | Davis | 16 min |
| Sep 18, 10:11 AM CDT | Special Weather Statement | DMX | Appanoose, Davis | 64 min |
| Sep 18, 10:30 AM CDT | Special Weather Statement | DMX | Lucas | 45 min |
| Sep 18, 10:34 AM CDT | Special Weather Statement | DMX | Adair, Adams | 56 min |
| Sep 18, 10:51 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Warren | 39 min |
| Sep 18, 1:13 PM CDT | Special Weather Statement | DMX | Clarke, Madison, Ringgold, Union, Warren | 62 min |
| Sep 18, 3:37 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.